I have been on the pill for 15 years. I got my period when I was 10 and started the pill when I was 15 because I lost my period when I was 14 due to anorexia (which has not been a problem since then. I went off the pill 3 months ago and have not gotten a period.
My doctor gave me the progesterone challenge, and I failed. I now have to have hormone blood tests and an ultrasound. I don't understand what is going on or even what could be going on. Could I still get pregnant without going through IVF? Could I really be going through early menopause, even though I have no other symptoms? What could be wrong with me? Please help! I am so upset, and so is my husband.
In order to have a bleed after taking provera, your uterine lining (endometrium) has to first have been exposed to enough estrogen so that enough lining builds up to bleed. Thus, the fact that you did not bleed means that your ovaries are not making enough progesterone since stopping the pill.
My bet is that this is not because of premature menopause, since the chances of premature ovarian failure in a 30 year old are only 1/1000 overall, and premature ovarian failure accounts for only 10% of situations when women do not have periods. With your history of anorexia, you may still have a low percent body fat and when that occurs (and even when not) the anorexia may have suppressed the signals from your hypothalamus (the part of the brain that controls ovulation). Having said this, of course it is important to make sure you are not one of the 10% who have premature ovarian failure, and the hormone tests will tell the answer.
Regarding ways for you to have a baby, if the lack of periods are due to a lack of signal from the brain, then you will not require IVF as the first choice to get pregnant. You will, however, require fertility drugs. Fertility pills like clomid sometimes work, but often not when the source of the lack of ovulation is the hypothalamus. Most often, fertility injections are needed, similar to those given for IVF. But instead of IVF you have intercourse with your husband. The idea is that there is nothing wrong with your eggs;they just are not receiving the signals they need. The fertility medicaitions provide these signals.
If it turns out that you need fertility injections to help you to ovulate because of a lack of a hypothalamic signal, make sure the drugs your fertility doctor chooses contain both FSH and LH.
I am keeping my fingers crossed that you do not have premature menopause. Once this is confirmed, the good news is that women with absent periods (not ovulating) but with eggs in their ovaries, are usually very successful with treatment.
Thank you very much for your response. You explained it a lot better than my doctor, who I think I will stop seeing after I get my blood tests and ultrasound done! By the way, I am 31. Sorry I forgot to give my age. Are these injections that you talk about painful? My husband is concerned that they could make me sick or depressed...and so am I. Thanks.
Okay - a new wrinkle for ya. I just got off the phone with the nurse at my doctor's office, who said my blood tests were normal (my estrogen was 30, which she said is normal but seems low to me), but I have a significantly elevated prolactin level. She said that's probably what's causing my lack of periods. She is referring me to an endocrinologist...She said I will probably have to take medication to bring it down...Can you please explain what this means, what this has to do with my period, and what this has to do with having a baby down the road? Thanks! Also, could medications be responsible for this? I am on a few for stomach and dizziness problems. Thanks.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.